West Virginia, 2004

Flooding in West Virginia, April 12 to 14, 2004

April 12 to 14, 2004 · NWS RLX · 6 events in 6 counties and zones

Two periods of rain on the 12th and the 13th, were separated by a lull during the night. 75 inches were measured.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Two periods of rain on the 12th and the 13th, were separated by a lull during the night. Rain totals of 1.75 to 2.75 inches were measured. Minor small stream overflow occurred on Tuesday the 13th. Some water surrounded, or seeped into the basements, of about 40 homes in Roane County. Two private bridges were washed out.Minor river flooding followed on the West Fork and Little Kanawha Rivers. The West Fork River near Clarksburg crested around 15 feet, or about a foot above flood stage. The Little Kanawha River at Glenville crested just over 24 feet. Flood stage at Glenville is 23 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 12, 5:32 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 12, 5:32 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
632 AM EDT MON APR 12 2004

.UPDATE FOR AVIATION...

.DISCUSSION...

340 AM EDT MON APR 12 2004

KRLX WSR-88D REMAINS OUT OF OPERATION UNTIL NWS EL TECHS ARRIVE.

THROUGH TUESDAY...

WET PERIOD NO MATTER HOW YOU SLICE IT.  GUIDANCE IS PROJECTING A 100
PERCENT CHANCE OF RAIN ALL THREE PERIODS.  00Z NCEP CHAIN IN BETTER
AGREEMENTS THIS RUN AND FINALLY ILLUSTRATING RUN TO RUN CONTINUITY.
PRECIP ACR VA/NC ATT THE CAUSE OF H8 WRM FRONT AND THIS IS SLATED TO
PASS BETWEEN 13-18Z.  GREAT COUPLET OF DIV ALOFT AND CONV AT
5KFT...WHILE STRONG MSTR FEED BRINGS A DECENT QPF EVENT THRU.
EASTERLY DOWNSLOPE ASSISTS IN LOWER AMTNS ACR CKB-WIL
CORRIDOR...WHILE MTNS AND SERN OH SEE THE HIGHEST.

H8 LOW DEEPENS IN RESPONSE TO AMPLIFYING FLOW TNGT...WHICH BRINGS
WINDY CONDS TO MTN RIDGES...AS H8 WINDS REACH 65KTS.  GIVEN
OCCURRENCE IS DURING THE NIGHT THUS MINIMAL MIXING DEPTH ELECTED TO
HOLD OFF ON ANY HIGHLIGHTS ATT.  SFC LOW PASSES W OF THE MTNS MON
NGT...KEEPING US IN THE WARM SECTOR SO CHC POPS LOOK GOOD TONIGHT.

TOUGH CALL ON TUESDAY AS DRY CONVEYOR BELT IN CONJUNCTION WITH
DOWNSLOPING FLOW COULD SPELL A DECENT AMOUNT OF SUNSHINE FOR LOWLAND
COUNTIES E OF THE OH RIVER.  HI-RES ETA PICKS UP ON THIS...IN FACT
GIVEN CLOSE PROXIMITY OF H5 LOW...LAPSE RATES ARE STEEP...WHILE
SBCAPE VALUES NEAR 0.7KJ/KG...THAT SAID...INSERTED TRW VERBIAGE FOR
LOWLAND COUNTIES E OF OH RVR.  POINTS WEST...OCCLUDED PORTION OF
CYCLONE TRAVERSES DURING THE DAY...SO NO SUNSHINE EXPECTED.

AS THE RAIN MOVES IN THIS MRNG...TEMPS SHALL FALL BACK INTO THE
UPPER 40S...OUTSIDE THE MTNS...WHILE LITTLE RECOVERY FORECAST THIS
AFTN.  IN FACT...THINK READINGS AT THE STROKE OF MIDNIGHT COULD HOLD
FOR HIGHS IN SOME SPOTS.  A STRONG PRESSURE GRADIENT TONIGHT AND
CLOUDS...SUPPORT MINS A TOUCH ABV GUID...WHILE TUES LEANED TOWARD
WARMER MET...AS BREAKS IN THE CLOUD EXPECTED ACR WIL-CRW-CKB.

TUESDAY NIGHT ON -->

SYSTEM PULLS AWAY FROM THE AREA TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS IT BECOMES CLOSED OFF AND THEREFORE SLOW MOVING.  FORCING
IS ALL BUT GONE TUESDAY NIGHT SAVE FOR SOME QVECTOR CONVERGENCE
NORTHEAST QUADRANT OF UPPER LOW.  THAT AND WRAP AROUND WARM
ADVECTION SUPPORTS HIGHEST POPS OVER NORTHWEST ZONES AT THE START OF
THE NIGHT...THOUGH STILL ONLY STRONG CHANCE EVEN THERE.  COOLER AIR
GRADUALLY FILTERS INTO THE AREA TUESDAY NIGHT...BUT WITH -2C AT H85
SNOW SHOULD NOT BE AN ISSUE.  STAYED CLOSE TO THE MAV NUMBERS ON
LOWS.

WEDNESDAY BRINGS COOL CLOUDY WEATHER IN WRAP AROUND MOIST UPSLOPE
FLOW  ON THE BACK SIDE OF THE SYSTEM.  ALL MODELS CONTINUE TO TREND
SLOWER WITH EXODUS OF CLOSED OFF UPPER LOW.  LOWERED HIGHS CLOSER TO
MAV.

LAST OF UPSLOPE CLOUDS SHOULD EXIT THURSDAY MORNING.  EDGED HIGHS
DOWN SOMEWHAT BASED ON SLOWER H85 WARMING.  NONETHELESS...THURSDAY
WILL FEATURE THE RETURN OF SUNSHINE WITH A NOTICEABLY MILDER
AFTERNOON.

A NICE SPELL OF SPRING WEATHER WITH MODERATING TEMPERATURES ENSUES
AND LASTS THROUGH THE WEEKEND...AS HIGH PRESSURE SETTLES IN OVER THE
SOUTHEASTERN STATES.  LITTLE CHANGE TO THIS PORTION OF THE FORECAST
SAVE TO EDGE CLOUDS DOWNWARD A LITTLE MORE AND TWEAK OVERNIGHT LOWS
DOWN A BIT IN SOME CASES...CLOSER TO OLD AND NEW (LOWER) MEX.
DIURNAL RANGE OUGHT TO BE AT LEAST A QUARTER IN THIS PATTERN AND
DAYTIME HIGHS LOOKED REASONABLE GIVEN FORECAST H85 TEMPERATURES AND
LATEST GUIDANCE.

NEW MEX SUGGESTS DIURNAL RANGES CLOSER TO 30F AND THIS APPEARS
REASONABLE.

29/TRM

&&

.PREVIOUS DISCUSSION...

950 PM EDT SUN APR 11 2004

FOR THE EVENING UPDATE...BASED ON RADAR FROM JKL AND RNK...HAVE
INCREASED POPS FOR TONIGHT ACROSS THE COAL FIELDS UP THROUGH THE
NORTHERN MOUNTAINS.  LIGHT SHOWER HAVE BEEN PRETTY STEADILY MOVING
NORTH THROUGH EASTERN KENTUCKY AS A SHORTWAVE SLIDES NORTHWARD.  THE
MESO ETA SEEMS TO HAVE DECENT HANDLE ON THIS SYSTEM AS IT SLIDES
NORTHEAST.  THUS HAVE RAISED THE POPS WITH THE INCREASED LIFT THAT
IS EXPECTED.  AS SECOND SHORTWAVE WILL APPROACH TOWARD 12Z BRINGING
MORE RAIN IN THE MORNING.  ADJUSTED A FEW MIN TEMPS AS WELL AS SOME
SITES WERE COOLER THAN FORECAST.

ESS

&&

.HYDROLOGY...

340 AM EDT MON APR 12 2004

MTNS AND ADJACENT LOWLANDS ARE HIGHLIGHTED IN DAY1 EXCESSIVE
RAINFALL OUTLOOK...WHICH LINES UP WELL WITH QPF GRID PROJECTIONS
THROUGH TUESDAY.  GFS CONTS TO SUFFER FM FEEDBACK ISSUES AS 48HR
PRECIP ACCUMS ARE 4.3 INCHES IN THE MTNS...WHILE ETA PROJECTS NEARLY
HALF AS MUCH.

ALL INGREDIENTS IN PLACE BRINGING A GOOD QPF EVENT ACRS WV MTNS THRU
TUESDAY...HIGH H8 DWPTS...WRM CLOUD DEPTH EXCEEDING 10KFT...AND
PWATS ABV AN INCH.  EVENT IS SPREAD OUT OVER A LONG PERIODS AND
BREAKS EXPECTED THIS AFTERNOON AND PART OF THE OVERNIGHT
HOURS...ALLOWING STREAMS AND CREEKS TO RECOVER.  ONE CAVEAT IS TSTM
POT TUESDAY WITH DWNSLP FLOW AND WARM SECTOR AIRMASS ALLOW SUNSHINE
INCREASING RAINFALL TOTALS.

CURRENT FFG VALUES RUN 1.5 TO 2.0 INCHES IN A 12-24HR
PERIOD...HOWEVER RECENT WARM SPELLS ACCELERATED VEGETATION GROWTH A
TOUCH...ALLOWING FOR SOIL TO ABSORB MORE QPF.  THAT SAID ELECTED TO
HOLD OFF ANY WATCHES ATT...PLAN TO CONTINUE STATEMENT IN HWO AND
MENTION ADD VERBIAGE IN ZFP.

29

&&

.AVIATION...

632 AM EDT MON APR 12 2004

DIVIDED TAFS INTO THREE GROUPS...FIRST IS HTS AND PKB...MVFR XPCTD
MAJORITY OF THE FCST.  -RA DOMINATES THIS MORNING...TAPERING OFF
SOME DURING THE AFTERNOON...BEFORE OCCLUSION PASSES AFT 06Z.
INTRODUCED -RA AGAIN BY 06Z HTS...07Z PKB AND CONT THAT FOR THE
REMAINDER OF FCST.  IF WINDS GO CALM...COULD SEE VIS FALL BELOW A
1SM...HOWEVER WITH UPR LVL WINDS HOWLING...NOT BUYING INTO THAT
SLTN.

CRW-CKB-EKN...E/SE DOWNSLOPE LAST FOR ENTIRE PERIOD...KEEPING CIGS
IN MVFR RANGE DURING INITIAL SHOT OR -RA THRU 18-20Z.  DRY SLOT
WORKS IN AFT 22Z...SO LIFTED CONDS BACK TO VFR FOR REMAINDER OF
FCST...WITH SUSTAINED WINDS ARND 12KTS AND GUSTY.

SE WINDS SPELL IFR/LIFR CONDS IN BKW ENTIRE TIME PD...SAVE FOR THE
LAST FEW HRS AS WINDS VEER TO THE S.  LGT TO MOD RA THIS MRNG
TAPERING OFF TO -RA/DZ THIS AFTN AND EVENING UNDER STRONG SE WINDS
OF 13015G25KT.

29
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Apr 12, 3:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT MON APR 12 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-121600-

ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
400 AM EDT MON APR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A WARM FRONT WORKING IN TANDEM WITH STRONG UPPER AIR SUPPORT SPREADS
DECENT AMOUNT OF RAINFALL IN THE WEST VIRGINIA MOUNTAINS.  THE
ASSISTANCE FROM ALOFT...CREATES POTENTIAL DOWNPOURS.  THE BULK OF
THE RAIN OCCURS DURING THE MORNING HOURS...BEFORE THINGS BECOME
SCATTERED IN THE AFTERNOON.  RISES ON STREAMS AND CREEKS ARE
EXPECTED THIS AFTERNOON...HOWEVER AMOUNTS ARE FORECAST BELOW NUMBERS
NEEDED FOR FLOODING...BUT THIS IS DOESNT MEAN NUISANCE FLOODING IS
WONT OCCUR OVER POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

MORE WET WEATHER IS IN STORE FOR THE MOUNTAINS ON TUESDAY AS LOW
PRESSURES PASSES.  BREAKS IN THE CLOUDS ARE POSSIBLE DURING THE
DAY...ALLOWING THE ATMOSPHERE TO BECOME UNSTABLE ENOUGH THAT A
CHANCE OF THUNDERSTORMS IS FORECAST.  THIS FARTHER ENHANCES RAINFALL
AMOUNTS...SO ANOTHER INCH MAY OCCUR OVER ALREADY SOAKEN SOILS.

29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Braxton

When
April 12, 10:00 AM EST to April 14, 3:00 AM EST
Where
Braxton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Flood, Gilmer

When
April 12, 10:00 AM EST to April 14, 3:00 AM EST
Where
Gilmer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Flood, Harrison

When
April 12, 10:00 AM EST to April 14, 3:00 AM EST
Where
Harrison forecast zone
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Flood, Lewis

When
April 12, 10:00 AM EST to April 14, 3:00 AM EST
Where
Lewis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

Flood, Roane

When
April 12, 10:00 AM EST to April 14, 3:00 AM EST
Where
Roane forecast zone
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Flood, Calhoun

When
April 12, 10:00 AM EST to April 14, 3:00 AM EST
Where
Calhoun forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387289, 5387290, 5387390, 5387391, 5387392, 5387393.